How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Scarlett Your Own Question
Dr. Scarlett
Dr. Scarlett, Veterinarian
Category: Veterinary
Satisfied Customers: 4110
Experience:  I am a practicing small animal veterinarian with 18 years experience.
Type Your Veterinary Question Here...
Dr. Scarlett is online now
A new question is answered every 9 seconds

I noticed that one of the symptoms for heartworms is hair loss.

This answer was rated:

I noticed that one of the symptoms for heartworms is hair loss. I have a dog that is currently undergoing treatment for heartworms and starting losing his hair on his underside only about 3 weeks ago - very pronounced now. The rest of his coat everywhere else is healthy/shiny. Is is possible the the hair loss on the underside could still be one of the symptoms he's experiencing due to the heartworms?

Dr. Scarlett :


Dr. Scarlett :

Can I get more information about Buckley? What does the skin on his underside look like? Any redness, scabs, crusts, etc? Is he scratching at all?

Dr. Scarlett :

What treatment is he doing for the heartworms--immiticide or something else?

Customer: replied 3 years ago.

The skin looks fine - no redness, scabs, crusts, etc. He is scratching at some places but for the most part is leaving the underside alone. It's almost like a chemo patient - skin looks perfectly healthy but there is hair loss.

He is being treated with immiticide - he's in for his final treatments now over the next couple of days.

I am not finding any reports about hairloss being a symptom of heartworm disease. Nor do I see anything about hairloss as a side effect of Immiticide. A dog on steroids long-term can develop hair loss, and sometimes dogs with heartworms are put on steroids for inflammation in the lungs, but I don't think that Buckley is taking them.

That being said, if the skin itself is perfectly normal but the fur is coming out, it might be some reaction to the medication. You didn't mention (and I forgot to ask) what breed of dog Buckley is, but some dogs (especially boxers, dobermans, rottweilers) can develop "flank alopecia" where fur falls out for no apparent reason. The skin underneath is normal looking (although usually darker pigmented).

If he isn't really scratching at it and the skin is otherwise normal, at this point I would just monitor for changes. If it gets worse (spreading), you notice Buckley scratching or licking at it, there are any scabs or crusts that crop up, etc, then I would take him to your vet for an exam. You can give him some benadryl (1 mg/pound body weight) if he seems itchy--it should be safe with the heartworm treatment.
Dr. Scarlett and other Veterinary Specialists are ready to help you

Related Veterinary Questions